Periodic Permanent Roll Waves

by Richard R. Brock, (A.M.ASCE), Asst. Prof. of Civ. Engrg.; Univ. of California, Irvine, CA,

Serial Information: Journal of the Hydraulics Division, 1970, Vol. 96, Issue 12, Pg. 2565-2580

Document Type: Journal Paper


Two theories for periodic permanent roll waves are presented which are based on the shallow-water wave equations for the gradually varied portion of the wave profile, and the shock conditions for the rapidly varied portion. In the first theory the channel slope, S0, is assumed to be sufficiently small that the weight of the shock can be neglected in the shock condition. Comparison of results from this theory for small S0 with experimental results reveals good agreement for S0 = 0.019, but rather large discrepancies for S0 = 0.050, 0.084, and 0.12. In the second theory the shock weight is included in the shock condition. Using the measured shock profiles to evaluate the weight of the shock yields theoretical predictions which are in substantial agreement with the experimental results.

Subject Headings: Wave equations | Agreements and treaties | Shallow water | Slopes | Comparative studies | Wave measurement

Services: Buy this book/Buy this article


Return to search